Hail, Kane
- When
- December 1, 8:19 PM CST
- Where
- Kane County, Elburn
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.880, -88.470
Scattered thunderstorms moved across northern Illinois on the evening of December 1st producing heavy rain and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms moved across northern Illinois on the evening of December 1st producing heavy rain and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 1, 6:59 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Chicago/Romeoville, IL 659 PM CST Sat Dec 1 2018 .MESOSCALE DISCUSSION... 653 PM CST Several strong tornadic storms have occurred across portions of central Illinois the past few hours. These storms will continue to lift north-northeast over the next few hours, entering portions of LaSalle, Livingston, and Ford counties between 01Z-02Z (1900-2000 CST) this evening. Latest surface observations suggest surface warm front is draped across the far south/southwest counties in the CWA where modest instability of 500-1000 J/kg is present, and is a continued area of concern for possible strong or severe storms. While upstream storm intensity has generally waned and there hasn't been a recent (past hour) confirmed tornado report, wouldn't say the severe threat is completely zero as storms lift into the local forecast area. The front will gradually lift north into the CWA advecting in mid to upper 50s dewpoints. Given how strong low level flow is this evening, anticipate there will only be a very gradual and modest down tick in surface based instability within the warm sector. Bottom line: low-end severe threat will continue well south of the I-80 corridor, but will continue to gradually diminish with time through the evening. BMD && .SHORT TERM... 318 PM CST Through Tonight... Main forecast concerns/challenges remain with thunderstorm trends this afternoon into this evening, with the threat of strong/severe storms remaining for areas south of I-80. Latest radar imagery depicting scattered showers with isolated thunderstorms in place across much of northeast IL and northwest IN. As was expected, instability has been on the increase across much of the region including much of the CWA. This has supported this isolated thunderstorm development as far north as the I-88 corridor at this time. Do think a few storms will be possible north of I-88 over the next 1-2 hours, but expect this to remain highly isolated. Despite this increase in instability, it has not been enough at this time to support any strong/severe storms and expect that to continue here over the next couple of hours. After any dry periods this afternoon, expect showers and thunderstorms to once again be likely across much of northern IL and northwest IN this evening. As dewpoints increase this afternoon and encounter the southern edge of the snowpack, do think fog will be on the increase especially across the I-80 corridor. Some dense fog will be possible, and will continue to monitor the need for a dense fog advisory. The threat of strong to severe storms remains for late this afternoon into early/mid evening for areas south of I-80. Surface low continues to meander west/southwest of the area, as surface warm lifts to the north. Surface analysis places this warm front right into the far southern CWA in east central IL, with mid to upper 50s dewpoints steadily lifting north. Steep low and mid level lapse rates in the warm/moist airmass have supported an axis of SB/ML CAPE of 500-1000 J/KG, now situated over west central IL. As this surface trough pivots east and warm front lifts north just south of the I-80 corridor this afternoon into this evening, will see this instability work its way into this location during that time. Current upstream severe storms will have the potential to move into this area from around the 5 PM to 9 PM CST time frame. There had been thoughts that maybe given the later time in the day that the threat would be lower across our area, however, I am concerned that at least the areas along/southwest of a Mendota to St. Anne IL line could observe severe weather. Northeast of this line there will remain a chance of strong/severe storms, but do think this chance lowers significantly. Storms have remained isolated thus far and given an abundance of bulk shear and favorable hodographs for supercells, do think the storm mode will likely remain supercellular as they approach the I- 39 corridor. Additionally, high low level shear and high helicity will remain in place especially in and around surface trough and approaching boundaries. Do think all hazards will be possible, including the threat of a few tornadoes. Severe threat should lower by mid evening, with the threat all thunderstorm development ending soon there after from west to east. Rodriguez && .LONG TERM... 145 PM CST Sunday through Saturday... The warm front will get hung up briefly across the I-90 corridor Sunday morning allowing the day to begin on the mild side, with temperatures (and dewpoints) in the 40s. Areas north of the front will still be dealing with low clouds and possibly even some dense fog, especially over any remaining snowpack. Expect showers to be around during the day as deep upper low responsible for the messy weather across the region Saturday and Saturday night will shift overhead. The cold core of this system will allow temperatures to cool in the afternoon, especially once the system's surface cold front shoves in from the northwest through the afternoon. Forecast soundings suggest any lingering mid to later afternoon precip could mix with or turn over to snow for areas northwest of the Chicago metro area. Surface temps will be above freezing, thus little more than grass surface light accums if any would be possible. While upper heights do gradually increase on Monday, the flow remains cyclonic behind the slow moving upper low. The moisture appears deep enough to suggest maybe some light snow lingering into at least midday Monday. Light lake effect snow showers would then become the focus as deeper moisture will ease Monday afternoon and Monday night. Convergence will then shift east of the area at some point Tuesday morning or early afternoon. Highs will only be in the 30s. A couple of cold days are on tap for Tuesday and Wednesday. Models in decent agreement regarding the occurrence of a clipper type system on Thursday, with still some timing differences as the GFS/EC hit the morning/early afternoon timeframe, while the CMC is a bit earlier. Regardless, there is a good signal for a period of light accumulating snow during this time. Friday high pressure will result in cold and dry conditions. The next weather system will move through the Ohio Valley this weekend based on a consensus model track. Will need to watch for any subtle shifts northward, otherwise this one may just miss us. KMD && .AVIATION... For the 00Z TAFs... A complex weather set-up will continue across the are into Sunday as a low pressure system passes south of the terminals and a warm front settles across northern IL tonight. Ceilings: Expect LIFR ceilings to continue through at least 06Z, after which ceilings may rise into IFR to possibly MVFR levels as the warm front crosses NE IL. RFD will likely remain LIFR into Sunday morning as the warm front fails to reach the terminal. Low- end MVFR ceilings should then prevail at the remaining sites though the day Sunday, though some IFR ceilings are possible Sunday morning. Precip: -DZ and/or a few -SHRA are possible through 03Z. A line of TS currently across central IL is expected to affect RFD between 02- 04Z and ORD/MDW/DPA between 04-05Z. There is a small chance of small hail with the TS. After the TS, widely isolated -SHRA or DZ will continue through the night. Another round of -SHRA should affect all sites Sunday morning around daybreak. After a lull late morning into mid afternoon, yet another round of -SHRA is expected late afternoon into early evening. Visibility: BR continues to prevail across the area, and will drive visibility through the period. However, LIFR visibility is possible during the TS this evening, and even intermittently at all sites prior to the arrival of the TS. Also, FG is a concern at DPA and possibly RFD as the warm from nears this evening, with visibility down to 1/2SM. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...Lakeshore Flood Advisory...ILZ006-ILZ014 until 9 PM Saturday. IN...None. LM...Small Craft Advisory...IL nearshore waters until 3 AM Sunday. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
341 PM CST Sat Dec 1 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
022145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
341 PM CST Sat Dec 1 2018 /441 PM EST Sat Dec 1 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Elevated hail risk...up to quarter size.
Elevated damaging wind risk...up to 60 mph.
Limited Non thunderstorm wind Risk.
Significant Fog Risk.
Elevated Lakeshore Flood Risk
DISCUSSION...
Isolated to scattered thunderstorms are likely across the entire
outlook area through late this evening. Strong to severe
thunderstorms remain possible through mid evening south of I-80,
especially along and southwest of a line from Mendota to St. Anne
IL. All hazards are possible at this time. Expect the threat of
thunderstorms to end by mid to late evening.
Patchy dense fog is possible along and north of I-80.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Significant Fog Risk in the morning.
Limited Lakeshore Flood Risk
Monday...
Limited Lakeshore Flood Risk
Thursday...
Limited Non Thunderstorm Wind Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward north northeast at 55 MPH.
LMZ740>745-022145-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
341 PM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Hazardous conditions for small craft are likely.
Elevated Fog Risk.
Monday...
Hazardous conditions for small craft are likely.
Thursday...
Hazardous conditions for small craft are likely.
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
807 PM CST SAT DEC 1 2018
ILZ032-039-020230-
Livingston IL-Ford IL-
807 PM CST SAT DEC 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON AND FORD
COUNTIES UNTIL 830 PM CST...
At 806 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairbury to 7 miles east of Colfax to near
Saybrook. Movement was northeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Pontiac, Paxton, Fairbury, Gibson City, Piper City, Forrest,
Chatsworth, Cullom, Gibson, Melvin, Saunemin, Roberts, Elliott,
Sibley, Kempton, Emington and Strawn.
Including the following interstates...
I-55 between mile markers 189 and 207.
I-57 near mile marker 258.
LAT...LON 4062 8846 4062 8857 4076 8858 4076 8877
4099 8866 4098 8815 4040 8812 4040 8846
TIME...MOT...LOC 0206Z 222DEG 40KT 4073 8857 4060 8847 4043 8849
BMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
819 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL ELBURN 41.89N 88.47W
12/01/2018 E0.75 INCH KANE IL CO-OP OBSERVER
PEA TO DIME SIZE HAIL
&&
BMDThe Chicago radar (KLOT), 44 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
3 hail, 1 flood. Local standard time, as filed.
Minor street flooding was reported in Highland Park including Tanglewood Court, Taylor Avenue and Tennyson Lane. Storm total rainfall of 1.55 inches was measured one mile south of Highwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797275, 797277, 797276, 797278.